“Fat Burners May Burn the Heart” L-Tryptophan Related Eosinophilia-Myalgia Syndrome (Ems) with Myocarditis: A Case Report Emphasizing the Importance of Detail History About the Use of Dietary Supplements

Waqas Nawaz, MD*; Faran Ahmad, MD and Marilou Corpuz, MD, Montefiore Medical Center, Albert Einstein College of Medicine, Bronx, NY

Meeting: Hospital Medicine 2016, March 6-9, San Diego, Calif.

Abstract number: 707

Categories: Adult, Clinical Vignettes Abstracts

Keywords: , , ,

Case Presentation:

26 year old woman with past medical history of asthma and eczema presented with positional chest pain for 6 days, that was associated with worsening spasm-like pains in her extremities and back for 3 weeks. She denied fever, arthralgia or rash. She reported use of a dietary supplement containing L-tryptophan for weight reduction during the preceding four weeks. Examination revealed normal vital signs and tenderness in her chest, extremities and lower back. Initial labs showed leucocytosis of 26000/µL with eosinophilia of 16000/µL which was 60% of white blood cell count. Troponins were found to be elevated with 1st set as 1.26 ng/ml, 2nd set as 1.74 ng/ml and 3rd set as 2.10 ng/ml. Further cardiac work up including electrocardiogram and echocardiogram was unremarkable. Troponemia was attributed to myocardial injury secondary to hyper-eosinophilia. Infectious etiology including parasitic infestations (isospora, cyclospora, cryptosporidium, strongyloides, Cryptococcus, trypanosoma, Trichinella), HIV, Human T cell lymphotropic virus (HTLV) type-1 was ruled out. Work up for allergic etiology (tryptase level) and vasculitis (ANA, c-ANCA, p-ANCA, complement factors) was negative. Eosinophilia was finally attributed to L-TRP related supplements. She was started on steroids and counseled to stop supplements. Follow up 4 months later showed normal WBC count of 10700 /µL with eosinophil count reduced to 20%.

Discussion:

EMS is defined as a syndrome characterized by incapacitating myalgias, eosinophilia > 1000 cells/µL and absence of alternative conditions that could account for these findings. Its history dates back to 1989 when three cases were reported in New Mexico following use of L-TRP containing supplements. This was followed by subsequent case-control studies which confirmed a strong association between the use of a specific brand of L-TRP (1, 1-ethylidenebis) and development of EMS. In 1990, the Food and Drug Administration (FDA) banned the sale of all L-TRP dietary supplements which led to a precipitous fall in the frequency of EMS[1]. The FDA lifted the ban on L-TRP in 2005. Since then, very few cases have been reported. To our knowledge, this is the second case report of EMS since the reintroduction of L-TRP supplements by the FDA in 2005. EMS presents as abrupt onset of muscle cramps and spasms involving muscles of legs, shoulders and back. Other organs involved include skin, lungs and nervous system. Cardiac abnormalities including myocarditis and arrhythmias are rare, and occur in later phase of syndrome. Pathogenesis of EMS is thought to involve exposure to certain preparations of L-TRP in a genetically susceptible host which trigger a cell mediated immune response, leading to recruitment and degranulation of eosinophils. However, EMS has been reported in individuals who have never consumed L-TRP, which means that xenobiotics other than L-TRP preparations can also trigger a similar immune response. Management of EMS involves supportive treatment and cessation of L-TRP containing supplements. Steroids may help in few cases. Prognosis is variable. Most patients show slow improvement while some patients show progression of symptoms after stopping L-TRP.

Conclusions:

1. Clinicians should be aware of the clinical presentation of EMS, and possible drugs and supplements that can cause it.

2. Dietary supplements have their own as yet unknown adverse effects, and may need to be further monitored under regulatory laws.

Reference:

1. http://emedicine.medscape.com/article/329614-overview

To cite this abstract:

Nawaz W, Ahmad F, Corpuz M. “Fat Burners May Burn the Heart” L-Tryptophan Related Eosinophilia-Myalgia Syndrome (Ems) with Myocarditis: A Case Report Emphasizing the Importance of Detail History About the Use of Dietary Supplements. Abstract published at Hospital Medicine 2016, March 6-9, San Diego, Calif. Abstract 707. Journal of Hospital Medicine. 2016; 11 (suppl 1). https://www.shmabstracts.com/abstract/fat-burners-may-burn-the-heart-l-tryptophan-related-eosinophilia-myalgia-syndrome-ems-with-myocarditis-a-case-report-emphasizing-the-importance-of-detail-history-about-the-use-of/. Accessed May 21, 2019.

« Back to Hospital Medicine 2016, March 6-9, San Diego, Calif.